Alert archive / Texas / Red Flag Warnings in 2011
Red Flag Warning 5, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this red flag warning at Apr 14, 2011, 3:43 PM CDT for 23 counties in Texas. It took effect at Apr 15, 2011, 10:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2011, 3:43 PM CDT (20:43 UTC)
- In effect from
- Apr 15, 2011, 10:00 AM CDT
- Expired
- Apr 15, 2011, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Houston/Galveston, TX
All 23 counties
Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 8.7 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
926 WWUS84 KHGX 142043 RFWHGX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 343 PM CDT THU APR 14 2011 ...DANGEROUS FIRE WEATHER CONDITIONS LIKELY ON FRIDAY... ...RED FLAG WARNING IN EFFECT FROM 10 AM FRIDAY THROUGH 9 PM FRIDAY EVENING... .A COLD FRONT WILL CROSS SOUTHEAST TEXAS ON FRIDAY. NORTHWEST WINDS WILL DEVELOP IN THE WAKE OF THE FRONT AND INCREASE TO 15 TO 20 MPH. MUCH DRIER AIR WILL ENTER THE REGION AND HUMIDITY VALUES WILL PLUMMET TO LESS THAN 20 PERCENT DURING THE AFTERNOON. TXZ163-164-176>179-195>200-210>214-226-227-235>238-151200- /O.UPG.KHGX.FW.A.0004.110415T1500Z-110416T0000Z/ /O.NEW.KHGX.FW.W.0005.110415T1500Z-110416T0200Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 343 PM CDT THU APR 14 2011 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM CDT FRIDAY FOR FIRE WEATHER ZONES 163...164...176...177... 178...179...195...196...197...198...199...200...210...211...212... 213...214...226...227...235...236...237 AND 238... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 9 PM CDT FRIDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONES 163...164...176...177... 178...179...195...196...197...198...199...200...210...211... 212...213...214...226...227...235...236...237 AND 238. * WIND...NORTHWEST WINDS 15 TO 20 MPH WITH HIGHER GUSTS. * HUMIDITY...FALLING TO LESS THAN 20 PERCENT DURING THE AFTERNOON. * THUNDERSTORMS...NONE. * HIGHEST THREAT...NORTH OF AN EDNA TO HOUSTON TO CLEVELAND LINE. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
1 follow-up statement
138 WWUS84 KHGX 151023 RFWHGX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 523 AM CDT FRI APR 15 2011 ...DANGEROUS FIRE WEATHER CONDITIONS LIKELY ON FRIDAY... ...RED FLAG WARNING IN EFFECT FROM 10 AM CDT THROUGH 9 PM CDT THIS EVENING... .A DANGEROUS FIRE WEATHER ENVIRONMENT WILL EXIST THIS AFTERNOON ACROSS SOUTHEAST TEXAS AS BREEZY AND VERY DRY CONDITIONS DEVELOP IN THE WAKE OF A COLD FRONT. A RED FLAG WARNING HAS BEEN ISSUED DUE TO THE EXISTING DRY FUELS COMBINED WITH THE DANGEROUS FIRE WEATHER CONDITIONS. BECAUSE OF THE EXCEPTIONAL DROUGHT...VERY DRY FUELS COMBINED WITH THE POST FRONTAL CONDITIONS WILL PRESENT CRITICAL FIRE WEATHER CONDITIONS ALONG AND WEST OF A LINE FROM CROCKETT TO NEW WAVERLY...AND ALONG AND NORTH OF A LINE FROM NEW WAVERLY TO BRENHAM. TXZ163-164-176>179-195>200-210>214-226-227-235>238-160200- /O.CON.KHGX.FW.W.0005.110415T1500Z-110416T0200Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 523 AM CDT FRI APR 15 2011 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING... * AFFECTED AREA...FIRE WEATHER ZONES 163...164...176...177... 178...179...195...196...197...198...199...200...210...211... 212...213...214...226...227...235...236...237 AND 238. * WIND...NORTHWEST WINDS 10 TO 20 MPH WITH HIGHER GUSTS TO 25 MPH. * HUMIDITY...FALLING TO LESS THAN 20 PERCENT BY NOON. * THUNDERSTORMS...NONE. * HIGHEST THREAT...BECAUSE OF THE EXCEPTIONAL DROUGHT...VERY DRY FUELS COMBINED WITH THE POST FRONTAL CONDITIONS WILL PRESENT CRITICAL FIRE WEATHER CONDITIONS ALONG AND WEST OF A LINE FROM CROCKETT TO NEW WAVERLY...AND ALONG AND NORTH OF A LINE FROM NEW WAVERLY TO BRENHAM. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Apr 14, 3:10 PM CDT, 33 minutes earlier.
Area forecast discussion, Apr 14, 3:10 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
310 PM CDT THU APR 14 2011
.DISCUSSION...
LOW LEVEL MOISTURE CONTINUES TO GRADUALLY INCREASE THIS AFTN WITH
PWS UP TO 1.0-1.3 INCHES INLAND...1.5 INCHES ALONG THE COAST.
HOWEVER...ATMOSPHERE REMAINS STRONGLY CAPPED AS SHOWN ON 12Z AREA
SOUNDINGS. HAVE NOT SEEN ANY PRECIP ON RADAR TODAY THOUGH A FEW
VERY LIGHT SHOWERS ARE POSSIBLE UNTIL AROUND SUNSET. 40 KNOT LOW
LEVEL JET WILL REMAIN IN PLACE ACROSS SE TX TONIGHT WHICH WILL
RESULT IN DEVELOPMENT OF A STRATUS DECK ONCE AGAIN. LOW LEVEL WINDS
WILL STAY UP ENOUGH TO PRECLUDE FOG DEVELOPMENT. THE CLOUDS/WIND
WILL RESULT IN BALMY MIN TEMPS ONCE AGAIN FOR MOST AREAS. SFC
DRYLINE/COLD FRONT WILL REACH THE FAR NW ZONES AROUND SUNRISE AND
CROSS THE CWA BETWEEN 6 AM AND NOON FRIDAY. HAVE THROWN IN 20 POPS
FOR THE 06-12Z PERIOD FOR THE NORTHERN THIRD OF SE TX GIVEN THE
POSSIBILITY OF THE CAP WEAKENING ENOUGH TO GENERATE A COUPLE OF
ISOLATED STORMS AHEAD OF THE FRONT. ELSEWHERE...A FEW SPRINKLES/
LIGHT SHOWERS POSSIBLE WITH FROPA BUT NOT WORTH MENTIONING IN
FORECAST. RAPID CLEARING CAN BE EXPECTED WITH THE FROPA ALONG WITH
A SHARP DROP IN HUMIDITY LEVELS. THIS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE AREA FRIDAY (SEE BELOW).
A VERY NICE WEEKEND IS IN STORE FOR SE TX HAS SURFACE HIGH SETTLES
ACROSS THE AREA RESULTING IN PLEASANT TEMPERATURES AND LOW
HUMIDITIES. THE DRY AIRMASS WILL RESULT IN A WIDE DIURNAL RANGE IN
TEMPS WITH VERY COOL NIGHTS AND WARM AFTERNOONS. MIN TEMPS IN THE
40S ARE LIKELY MOST INLAND AREAS FRIDAY NIGHT. THE HIGH WILL PUSH
EAST OF THE AREA SUNDAY WITH ONSHORE FLOW RETURNING. EXPECT AN
INCREASE IN CLOUD COVER LATE SUNDAY THROUGH MONDAY ALONG WITH A
RETURN OF HIGHER HUMIDITIES AND WARMER OVERNIGHT MIN TEMPS. MEDIUM
RANGE MODELS SHOW BROAD UPPER TROUGHING OVER THE WESTERN
STATES/PLAINS NEXT WEEK WITH UPPER RIDGING OVER THE GULF/FLORIDA.
THIS WILL RESULT IN PERSISTENT ONSHORE FLOW ACROSS SE TX WITH
TEMPERATURES AND HUMIDITY LEVELS MORE TYPICAL OF LATE MAY.
MOISTURE DEEPENS EARLY NEXT WEEK WITH PWS REACHING 1.2-1.5 INCHES
BEGINNING TUESDAY. HOWEVER...THE ATMOSPHERE WILL REMAIN CAPPED
WITH THE BULK OF THE LIFTING MECHANISMS REMAINING NORTH OF THE
AREA. OUR BEST SHOT OF CONVECTIVE DEVELOPMENT WILL BE TUESDAY INTO
EARLY WEDNESDAY AS A SHORTWAVE PASSES THROUGH NORTH TX/OKLAHOMA
AND AN ASSOCIATED FRONT BRIEFLY STALLS JUST NORTH OF THE AREA. AT
THIS TIME COULD NOT JUSTIFY GOING HIGHER THAN 20 POPS THIS PERIOD.
35
&&
.AVIATION...
REALLY HARD TO FIND COMPELLING REASONS TO INCLUDE THE MENTION OF RA
FOR OUR TAFS WITH THE APPROACHING FRONTAL PASSAGE. AIRMASS LOOKS TO
REMAIN TOO CAPPED. HOWEVER THIS TREND OF OVERNIGHT MOSTLY MVFR CIGS
TO RETURN TONIGHT. THE MODERATE/STRONG SLY WINDS AT THE SFC TO JUST
ABOVE THE SFC SHOULD KEEP THINGS A BIT MORE MIXED. ALSO STILL GOING
WITH PREVIOUSLY ESTIMATED FROPA TIMES OF 11Z CLL/ 14Z IAH/ 17Z GLS.
41
&&
.MARINE...
MODERATE ONSHORE FLOW THIS AFTERNOON COULD INCREASE A TAD OVERNIGHT
AS THE GRADIENT TIGHTENS BRIEFLY. HOWEVER PROBABLY NOT GOING TO SEE
ANY EXTENDED PERIODS OF STRONG WINDS UNTIL THE FRONT FINALLY PASSES
THROUGH THE COASTAL WATERS. BUT EVEN THEN THE MODERATE/STRONG NORTH-
ERLY WINDS IN THE WAKE OF THIS FRONT SHOULD ONLY BE MOSTLY RANGE IN
SCEC (TO BORDERLINE SCA) CRITERIA JUST FOR THE FRI NIGHT/VERY EARLY
SAT TIME FRAME. HIGH PRESSURE TO QUICKLY MOVE EAST OF THE REGION ON
SUN WITH ONSHORE WINDS RE-DEVELOPING. THIS ONSHORE PATTERN EXPECTED
TO PERSIST THROUGH MOST OF NEXT WEEK. 41
&&
.FIRE WEATHER...
WILL BE GOING WITH A RED FLAG WARNING FOR ALL OF SE TX ON FRI. VERY
LOW DEWPOINTS/LOW RH VALUES EXPECTED WITH THE PASSAGE OF A LATE SEA-
SON COLD FRONT. HOWEVER...WHILE THE FCST NORTHERLY WINDS MAY NOT RE-
ACH THE OFFICIAL CRITERIA FOR A RFW (>15-25MPH)...THE EXTREMELY DRY
ANTECEDENT FUEL CONDITIONS AND PROGGED RHS IN THE TEENS SHOULD MAKE
FOR CRITICAL FIRE WEATHER CONDITIONS. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 63 82 46 81 50 / 20 0 0 0 0
HOUSTON (IAH) 69 84 47 81 51 / 10 10 0 0 0
GALVESTON (GLS) 72 82 57 78 61 / 10 10 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 10 AM TO 9 PM CDT FRIDAY FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...NONE.
&&
DISCUSSION...35
AVIATION/MARINE...41Hazardous weather outlook, Apr 14, 3:29 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 329 PM CDT THU APR 14 2011 TXZ163-164-176>179-195>200-210>214-226-227-235>238-151200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 329 PM CDT THU APR 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY TWO...FRIDAY A FRONT WILL MOVE THROUGH SOUTHEAST TEXAS FRIDAY MORNING WITH A VERY DRY AIRMASS SPREADING ACROSS THE AREA IN THE WAKE OF THE FRONT. GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITY LEVELS COMBINED WITH ONGOING DROUGHT CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF SOUTHEAST TEXAS FRIDAY FOR CRITICAL FIRE WEATHER CONDITIONS. .DAYS THREE THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 3:16 AM CDT | Fire Weather Watch | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 12 hr |
Nearby
Red Flag Warnings in Texas, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.